Exercise-induced syncope associated with QT prolongation and ephedra-free Xenadrine

Javed M. Nasir, Steven J. Durning, Michael Ferguson, Helen S. Barold, Mark C. Haigney*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

62 Scopus citations

Abstract

The Food and Drug Administration recently banned the sale of ephedra alkaloids because of their association with arrhythmic sudden death, myocardial infarction, and stroke. This has resulted in the emergence of formulations marketed for weight loss and performance enhancement that are "ephedra free" but contain other sympathomimetic substances, the safety of which has not been established. We report a case of exercise-induced syncope in a healthy 22-year-old woman that occurred 1 hour after she took the second dose of Xenadrine. EFX, an ephedra-free weight-loss supplement. Electrocardiography revealed prolongation of the QT interval (corrected QT, 516 milliseconds); this resolved in 24 hours. Results of echocardiography and exercise stress testing were normal. Nine months of monitoring with an implanted loop recorder revealed no arrhythmias in the absence of Xenadrine EFX. Although this product contains a number of compounds whose pharmacologic effect is poorly characterized, notable quantities of phenylephrine are present, and the proarrhythmic potential of this compound in the setting of exercise is discussed.

Original languageEnglish
Pages (from-to)1059-1062
Number of pages4
JournalMayo Clinic Proceedings
Volume79
Issue number8
DOIs
StatePublished - Aug 2004
Externally publishedYes

Fingerprint

Dive into the research topics of 'Exercise-induced syncope associated with QT prolongation and ephedra-free Xenadrine'. Together they form a unique fingerprint.

Cite this